A 76-year-old man developed recurrent encephalopathy, visual disturbance, myoclonus, generalised seizures and atonic drop attacks on a background of a gastrectomy for adenocarcinoma and stable chronic lymphocytic leukaemia. He presented to three different hospitals and was admitted twice, with normal investigations. His symptoms transiently improved during each admission (and with starting levetiracetam) but recurred each time on hospital discharge. Subsequent careful inspection of his medication box identified that his community pharmacy had in error been dispensing baclofen 80 mg per day instead of his prescribed Buscopan 80 mg per day. This case highlights the importance of physically inspecting a patient’s medications and emphasises the spectrum of baclofen-related toxicity; it also highlights potential deficiencies in the pharmacy dispensary process and the need for multiple checks by patients and professionals.
- drug errors
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Twitter Timothy Yates @drtimyates
Contributors STL: wrote the draft and was involved in patient care. TY: contributed to peer review and was involved in patient care. DL: obtained consent and was involved in patient care. HA-L: contributed to peer review and was involved in patient care as consultant.
Funding Dr Angus-Leppan’s salary is partly funded by National Institute of Health Research, UK.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned. Externally reviewed by Jon Sussman, Manchester, UK.